SEARCH WITHIN CONTENT
VOLUME 23 , ISSUE 8 ( August, 2019 ) > List of Articles
Swati Jindal, Satinder Gombar
Keywords : Agitation, ICU, SSRI, Serotonin syndrome
Citation Information : Jindal S, Gombar S. Serotonin Syndrome in ICU—A Road Less Traveled. Indian J Crit Care Med 2019; 23 (8):376-377.
License: CC BY-NC 4.0
Published Online: 01-08-2019
Copyright Statement: Copyright © 2019; Jaypee Brothers Medical Publishers (P) Ltd.
A potentially life-threatening adverse drug reaction, serotonin syndrome (SS) may occur in patients on serotonin agonist medications. Medications responsible for SS include commonly prescribed antidepressants, anxiolytics, analgesics and antiemetics. This syndrome has been mentioned in various scenarios in perioperative setting but rarely acknowledged in intensive care unit (ICU) setting. Multiple comorbities leading to polypharmacy and serotoninergic medications place elderly patients, particularly at higher risk of SS. We wish to report a case of SS in an elderly male with depression who developed SS and required ICU admission. Most crucial point is to be able to recognize this entity whenever a patient on multiple drugs with altered sensorium is admitted to ICU.
© Jaypee Brothers Medical Publishers (P) LTD.